Ritalin and psychosis?

Discussion in 'Therapy and Medication' started by tiggersafire, Oct 7, 2013.

  1. tiggersafire

    tiggersafire Well-Known Member

    I saw my psychiatrist a few weeks ago, and we have decided to try Ritalin for my ADHD. I was on Strattera and Concerta when I was younger, about 15 years old, and Strattera made me hallucinate. Concerta didn't. I was taken off the Strattera and Concerta, as treating my Schizoaffective Disorder was more important at the time to my current psychiatrist. She has told me that Ritalin might make my psychosis worse, and that we'd have to be very careful with it.

    I was just wondering, has anyone else had any experience with psychosis and ADHD meds? Have they made you psychotic again? I'm a little nervous to try Ritalin, as I certainly don't need my psychotic symptoms to return.
  2. total eclipse

    total eclipse SF Friend Staff Alumni

    No the psych doc also stated that they wanted to work on the psychosis and not the adhd and would not put my daughter on it again I do hope Ritalin works for you Will you go in to hospital while they introduce medication for a stay or
  3. tiggersafire

    tiggersafire Well-Known Member

    No, I will not be going into hospital. Here they only do hospital stays if you are an immediate threat to yourself or others. I just hope it doesn't bring back my psychotic symptoms.
  4. flowers

    flowers Senior Member

    I do have ADD. But not ADHD or psychosis. However, I did google the side effects you talked about. And it seems this may be a side effect with all ADHD medications. Here is one link I found to a very respected website for medical issues including medications. http://www.webmd.com/add-adhd/childhood-adhd/news/20090126/adhd-drugs-hallucinations-not-uncommon

    There is an international group called intervoice. They are a community of people who hear voices. Or who have heard voices. You might find some support on their forum for your question. Although please keep posting here about this too :) I am just trying to give you more resources. i did a search and it seems that someplace on the webpage http://www.intervoiceonline.org/support-recovery there is something about ADHD medication and hearing voices. But I cannot be sure. You could always ask there. I do think though that your Pdoc is right about this being a side effect of ADHD medications in general. Sorry i could not be of more help. I am sending many :hug: s if you would like them !!
  5. tiggersafire

    tiggersafire Well-Known Member

    Thanks Flowers! I will check out that website when I get home and can access my laptop. Thank you for your help and hugs, I am sending some back! I think my psychiatrist is probably right about ADHD meds bringing on psychosis, but Concerta never did while I was on it, just Strattera. So I guess I'll just have to wait and see.
  6. flowers

    flowers Senior Member

    yes. I am glad your pdoc is extra cautious about this. I think thats the right approach.